Clinical Observation
February 26, 2001

Hyperthermia and Chronic Pancerebellar Syndrome After Cocaine Abuse

Author Affiliations

From the Departments of Medicine (Dr Tanvetyanon), Neurology (Dr Dissin), Medicine (Dr Selcer), and Pediatrics (Dr Selcer), Albert Einstein Medical Center, Philadelphia, Pa.


Copyright 2001 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2001

Arch Intern Med. 2001;161(4):608-610. doi:10.1001/archinte.161.4.608

We describe a patient who developed pancerebellar syndrome as a result of hyperthermia that developed after cocaine use. The patient had long-standing schizophrenia and had been taking risperidone for 2 years, without evidence of abnormal movements. A literature review revealed a marked similarity between cocaine and neuroleptics in their ability to cause hyperthermia. Based on our observations and the compatible evidence from the literature, we suggest that cocaine use may cause hyperthermia and result in chronic pancerebellar dysfunction.